Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 6, 2024, 8:56 PM CDT for White County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 8:56 PM CDT (01:56 UTC)
- Expired
- May 7, 2024, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County White County, TN
The radar
The Nashville radar (KOHX), 120 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:30 PM CDT | FLASH FLOOD | 4 Sse Sparta, TN | Flooding ongoing along Hickory Valley Road and Lost Creek Road south of Sparta. An estimated 4 to 5 inches of rain covering roadways in this area, making them impassable. Home driveways in this area are also flooded. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
427
WGUS54 KOHX 070156
FFWOHX
TNC185-070500-
/O.NEW.KOHX.FF.W.0002.240507T0156Z-240507T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
856 PM CDT Mon May 6 2024
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Southeastern White County in middle Tennessee...
* Until midnight CDT tonight.
* At 856 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Doyle and Virgin Falls State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3582 8524 3582 8526 3582 8527 3582 8528
3582 8552 3590 8552 3590 8524
FLASH FLOOD...RADAR INDICATED
$$
Mueller1 follow-up statement
731
WGUS74 KOHX 070301
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
1001 PM CDT Mon May 6 2024
TNC185-070500-
/O.CON.KOHX.FF.W.0002.000000T0000Z-240507T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White TN-
1001 PM CDT Mon May 6 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT
FOR SOUTHEASTERN WHITE COUNTY...
At 1001 PM CDT, the public reported roadway flooding from
thunderstorms producing heavy rain across the warned area. Between 1
and 2.5 inches of rain have fallen. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Doyle and Virgin Falls State Natural Area.
The public reported roadway flooding on Lost Creek Road and Hickory
Valley road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3582 8524 3582 8526 3582 8527 3582 8528
3582 8552 3590 8552 3590 8524
FLASH FLOOD...OBSERVED
$$
MuellerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:39 PM CDT, 17 minutes earlier.
Area forecast discussion, May 6, 8:39 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Nashville TN 839 PM CDT Mon May 6 2024 ...New UPDATE... .UPDATE... Issued at 819 PM CDT Mon May 6 2024 Thunderstorm activity definitely over-performed today with several severe storms producing large hail, damaging winds, and a couple tornadoes. Isolated activity remains across the area late this evening with the strongest storms located along the Cumberland Plateau. While these storms may continue to produce small hail and gusty winds, the severe threat is diminishing and will continue to diminish as we lose daytime heating. As for tomorrow's severe weather threat, thinking hasn't changed much from the earlier discussion below. Next round of thunderstorms is expected Tuesday afternoon where daytime heating and plenty of instability will allow for pop-up storms. Latest runs of the HRRR don't show much convection in the afternoon and what does develop looks to be poorly organized. But as a weak frontal boundary moves into Middle TN tomorrow night, that should provide more forcing for better organization. Thunderstorms tomorrow afternoon and into the overnight hours will be capable of producing hail and damaging winds. && .SHORT TERM... (This afternoon through Wednesday Night) Issued at 1211 PM CDT Mon May 6 2024 Humid conditions in place across the area this morning. Temps are in the 60s and lower 70s. The earlier shower and thunderstorm activity moved out earlier. We did get some isolated wind damage in our southwest. Also...isolated 2-4 inch rainfall amounts across Humphreys and also the Van Buren and Cumberland county areas. For today, plenty of instability in place. Dynamics are a bit weak but we should see some isolated to scattered activity fire in the afternoon. Will need to watch those aforementioned rainfall areas as a flood advisory or two may be needed. Otherwise, a few strong storms cannot be ruled out with some high winds and some hail possible later this afternoon. The convection should calm down for tonight but the humid and muggy conditions will continue. On Tuesday, some storms will fire but mainly in the afternoon. Organization looks rather weak and convection may hinge on outflows and heating. The slight risk which is in place does appear to be aligned with Tuesday night when a dissipating frontal boundary pushes some forcing into our area. Given the humid airmass, instabilities will remain in play into the overnight hours. The severe threat will include wind and hail potential. Wednesday appears to be the biggest severe threat. We are currently outlooked with an enhanced risk across our northwest. It looks to be a 2 wave event. The first and weaker wave, will occur Wednesday afternoon. some weak pre frontal forcing may tap into an increasingly unstable environment. Mid level Lapse rates and shear levels will be on the increase. I'd say isolated to scattered severe storms could impact the mid state as the storms move east northeastward. Wave #2 appears to be the main event. Models continue to trend toward later with each run. Though synoptics dont look classically dramatic, the forcing/instability/shear phasing looks about as good as it has all spring. Case in point, the omega fields are well organized and phase with 1500 j/kg cape, -7 showalter values, 850 mb wind speeds of 45kts, and ml laps rates of 7C to 8C at 06Z. Damaging winds, large hail, a tornado or two, and heavy rainfall will all be possible. Those rainfall amounts will average 1- 2 inches for Wednesday/Wednesday night. For the near term temps, its looking steady state and rather muggy. Lows in the 60s and highs in the 80s. && .LONG TERM... (Thursday through next Monday) Issued at 1211 PM CDT Mon May 6 2024 In the extended forecast, the first of 2 fronts will move through early Thursday. The second will move through Thursday night and bring some cooler air. A series of northwesterly impulses will bring off and on showers into the weekend but nothing noteworthy. Temperatures will cool down behind the Thursday fropas and actually dip below normal for the weekend. You can look for lows 45 to 55 and highs generally in the 70s. && .AVIATION... (00Z TAFS) Issued at 608 PM CDT Mon May 6 2024 Scattered thunderstorms will die down over the next 3 hour across the area. IFR/LIFR can be expected in any thunderstorms due to low vis, low cigs, and heavy rain. VFR conditions overnight. A slight chance for showers tomorrow morning with lower cigs that may fall to near MVFR. Scattered thunderstorms will be possible once again tomorrow afternoon and evening. Winds under 5 knots through the overnight picking up after 16z with gusts up to 22 knots possible. && .PRELIMINARY POINT TEMPS/POPS... Nashville 67 85 69 86 / 40 50 70 60 Clarksville 66 83 67 84 / 20 50 70 60 Crossville 61 80 64 80 / 70 60 80 70 Columbia 65 84 68 87 / 20 50 70 60 Cookeville 63 81 66 82 / 70 60 80 70 Jamestown 60 81 64 82 / 70 60 80 70 Lawrenceburg 66 84 69 85 / 20 50 70 60 Murfreesboro 64 85 68 87 / 40 50 70 60 Waverly 67 83 66 85 / 20 60 70 60 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......Clements SHORT TERM...21 LONG TERM....21 AVIATION.....Mueller
In the hours before
Special weather statement, May 6, 6:28 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
628 PM CDT Mon May 6 2024
TNZ059>061-070000-
Williamson TN-Maury TN-Marshall TN-
628 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MARSHALL...
NORTHEASTERN MAURY AND SOUTH CENTRAL WILLIAMSON COUNTIES THROUGH 700
PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 11 miles northeast of Columbia, moving southeast at
25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbia, Spring Hill, Thompson's Station, and I-65 East Of Columbia.
This includes the following highways...
Interstate 65 between mile markers 46 and 58.
Interstate 840 between mile markers 21 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3559 8680 3573 8709 3587 8699 3575 8670
TIME...MOT...LOC 2328Z 300DEG 24KT 3577 8697
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaggettLocal storm report, May 6, 6:38 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
638 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg 2 S Sparta 35.90N 85.47W
05/06/2024 White TN Public
Large trees down on Hickory Valley Road just
south of Panther Drive in Sparta.
&&
CMSpecial weather statement, May 6, 6:57 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
657 PM CDT Mon May 6 2024
TNZ059>062-075-070030-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
657 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL...
SOUTHWESTERN RUTHERFORD...EAST CENTRAL MAURY...SOUTHEASTERN
WILLIAMSON AND NORTHWESTERN BEDFORD COUNTIES THROUGH 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 13 miles east of Columbia, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Columbia, Spring Hill, Chapel Hill, Eagleville, Rover, I-65 East Of
Columbia, and Unionville.
This includes Interstate 65 between mile markers 43 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3561 8694 3579 8688 3573 8643 3547 8652
TIME...MOT...LOC 2356Z 285DEG 24KT 3569 8683
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MuellerSpecial weather statement, May 6, 7:34 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
734 PM CDT Mon May 6 2024
TNZ027-070100-
Davidson TN-
734 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAVIDSON COUNTY
THROUGH 800 PM CDT...
At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belle Meade, or near Nashville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nashville, Brentwood, La Vergne, Forest Hills, Oak Hill, Belle Meade,
Antioch, Berry Hill, and Percy Priest Lake.
This includes the following highways...
Interstate 40 between mile markers 201 and 219.
Interstate 65 between mile markers 74 and 85.
Interstate 24 between mile markers 48 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3615 8657 3614 8655 3607 8656 3604 8656
3601 8661 3599 8662 3598 8661 3597 8662
3599 8668 3601 8671 3601 8673 3603 8678
3604 8687 3606 8691 3620 8691
TIME...MOT...LOC 0034Z 288DEG 26KT 3613 8683
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MuellerSpecial weather statement, May 6, 8:03 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
803 PM CDT Mon May 6 2024
TNZ063>065-078-070130-
Cannon TN-De Kalb TN-Warren TN-White TN-
803 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DE KALB...NORTH CENTRAL
WARREN...WEST CENTRAL WHITE AND NORTHEASTERN CANNON COUNTIES THROUGH
830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Smithville, Dowelltown, and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 8605 3603 8598 3596 8558 3570 8570
TIME...MOT...LOC 0103Z 289DEG 16KT 3593 8594
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MuellerSpecial weather statement, May 6, 8:27 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
827 PM CDT Mon May 6 2024
TNZ064-065-078-080-070200-
Van Buren TN-De Kalb TN-Warren TN-White TN-
827 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE KALB...VAN
BUREN...NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES THROUGH
900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Smithville, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McMinnville, Spencer, Doyle, Rock Island State Park, and Fall Creek
Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3556 8544 3555 8546 3555 8549 3554 8553
3554 8554 3579 8591 3595 8578 3575 8527
TIME...MOT...LOC 0127Z 304DEG 25KT 3584 8578
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MuellerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:34 PM CDT | Special Weather Statement | OHX | Davidson | 26 min |
| May 6, 8:03 PM CDT | Special Weather Statement | OHX | DeKalb | 27 min |
| May 6, 8:27 PM CDT | Special Weather Statement | OHX | Van Buren | 33 min |
| May 7, 4:22 PM CDT | Flood Watch | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 39 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.